Hi everyone it's been awhile, have been battling bad side effects with prednisone and methotrexate

Hi, I know I haven't been on here in quite awhile, I have been having some bad side effects the last while. Just found out last week that I have severe fatty liver, it was causing me pain under my right ribs and upper stomachs. Seen 2 doctors, then finally went to the ER. They did an ultra sound and said my liver was enlarged and my mild fatty liver is now severe. I am now down to 7.5 mg of prednisone, rheumy also has me taking methotrexate to help with reducing. Now that this liver problem has come to light, I am very nervous to continue with the methotrexate. My rheumy wants me to reduce the prednisone every 5 days by 1 mg. I am scared it will cause either a flare or adrenal crisis, but at the same time I know I need to get off these drugs. Just need a little guidance on if the reduction plan the doctor has suggested will only cause my more problems or if it is reasonable. Thanks in advance.

17 Replies

oldestnewest
  • Call your rumatolagist my daughter is on methotrexate and has bloods every 2weeks if liver reading is above a certain number can not take drug

  • Hi and thank you for responding so fast.😊 I seen my rheumatologist 3 days after getting the ultrasound info from the hospital, and she said to me, drop the metho to 5 pills from 8, and drop the pred dose by 1 mg every 3-5 days. I am really nervous this is going to cause possible adrenal crisis on top of what is already going on. I am really questioning the care I am getting from my rheumy lately. Was originally at 50 mg of pred for GCA, and she has been pushing a lot to get right off the pred. She says after 6 months the danger of GCA is over, and from what I have read on here and medical sites, that is absolutely not true.

  • Hi there. Do remember that your rheumatologist has all your medical history and we don't, so we're not in a position to say whether there will be problems or not. Keep a daily record of what you take and your symptoms, and get a follow up appointment as soon as you can.

  • "after 6 months the danger of GCA is over,"

    Well that is, at best, questionable. Prof Dasgupta from Southend did some work with Imperial, London a few years ago and they found there are sings of active inflammation in GCA and other large vessel vasculitides even after 6 months on doses of pred above 20mg. And it is well known that flares in GCA are common for up to 18 months after diagnosis.

    I really do struggle to understand why the doctor wants you to reduce BOTH at the same time. You can stop methotrexate altogether immediately, that isn't a problem, and it is also the more likely culprit for the liver damage. The rate of pred reduction she is suggesting for a patient still at 7.5mg (and after how long on steroids?) is very fast and I think you are right to be concerned about adrenal function.

    I'm assuming you are in the USA since you say ER and are on prednisone. Is using prednisolone an option? I don't know if it is available there. It is preferable to prednisone in liver problems (prednisone is processed by the liver to produce prednisolone which is the active substance).

    If you were already worried about your rheumy - perhaps this is a good point to get a second opinion?

  • Hi PMpro, thank you for responding. You are a wealth of information , she just doesn't seem to get it with regards to GCA. I am in Canada so I don't think that is available here but I will ask. This is the third time I have had a doctor try to taper me down too fast, at least I think so. I thank god for this site and sometimes want to say to the doctors, go on this site so you know what you are talking about. Lol she keeps saying to me it is the prednisone that is the culprit, but ever since she added methotrexate 2 months ago things got complicated. Her reasoning was to speed up the tapering. I am stopping the methotrexate, I don't care what she says. And tappering at .5 mg every week or 2.

  • There is no reliable proof that mtx makes any difference - in that it may get you to a lower dose but it made no difference to the rate of pred side effects:

    clinexprheumatol.org/articl...

    That was in PMR - but there are a lot of rheumies who are of the opinion that mtx has nothing to offer in GCA at all. It MAY work for some - but it is said to take a year to show any difference - so where is the point at this low level of pred anyway?

    I'm a great believer in anything that appears soon after introduction of a drug has to be put down to that until proven otherwise. That would fit here.

  • Thank you for the article. 😊 So far at 7.5 mg of prednisone my symptoms of GCA have not reoccurred. But I think I should stay at 7.5 for longer then a week definitely. As soon as I found out about my liver I cut the methotrexate dose down from 8 pills to 4 pill this week. This whole thing with GCA started last July, so I don't understand her reasoning for adding the methotrexate so early. I am strongly considering if not taking the methotrexate next week, for I truly believe it is the culprit of my fatty liver advancing so fast. It was mild up to this point before.

  • At this point the reduction needs to be slow just because of the adrenal function aspect - you are at the dose that is about the same as your body makes anyway. Take it away and you could become seriously ill - you have to reduce slowly to allow them to adjust slowly. And if you have an adrenal crisis the treatment is pred.

    But I fully agree about the MTX.

  • I totally agree too. That's why I was questioningmy rheumy' idea about reducing by 1 mg every 3-5 days way too fast I think. Thanks again for your help and responding.Hope you are doing good yourself! 😊

  • I really do not understand some of these doctors. They appear to have a very limited knowledge of the way drugs work. The trouble is they can cause untold harm in some cases.

  • Hi, absolutely! Since she added the methotrexate to the mix, it has caused me another problem with my liver. It took me going to my own doctor, which did nothing but press on my side. Then I went to a quick care clinic and was told possible appendix, and gave me pills that would have had a major reaction with the methotrexate after I told them I was taking it. Finally went to the ER andvtheydid blood and ultrasound to find out mild mild no symptom Garry liver has now escalated to severe fatty liver and had bladder infection.I am really getting tired of the shoty treatment from some doctors. Hope you are doing good.

  • Sorry for the typos! Lol

  • Check with your pharmacist. Prednisolone may be available in a format you can use.

    bodyandhealth.canada.com/dr...

  • Thanks so much for the advice. Hope all is well with you.

  • I absolutely understand, I am just wondering if the reduction plan of the prednisone would not be to fast to be able to tell if something is not right after doing a reduction. I have been doing a slow reduce up to this point. Only .5 mg for 2 weeks, once I got to 10 mg.

  • Speak to your doc about the 8 week blood sugar diet. It fixed my fatty liver, diabetes t2 and I lost 2 stone! Its free, just buy the book £4 in tesco, Sainsbury's, Amazon.

    I was and still am on Pred. Down to 9 mg now.

  • Thank you so much for the info. I asked her to do a glucose test. Since I was pre-diabetic before all this other stuff started. I am definitely getting that done asap.

You may also like...